Texas, 2013

High Wind in Texas, March 4 to 5, 2013

March 4 to 5, 2013 · NWS LUB · 2 events in 2 counties and zones

On the evening of the fourth through the early morning hours of the fifth, a strong cold front moved through the area which created high winds. Two instances of high wind gusts were recorded with this front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the evening of the fourth through the early morning hours of the fifth, a strong cold front moved through the area which created high winds. Two instances of high wind gusts were recorded with this front. The first was 58 mph near Dimmitt (Castro County) while a second observation of 61 mph was made near White River Lake (Crosby County). These observations were recorded by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 5:29 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 4, 5:29 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CST MON MAR 4 2013

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THIS TAF CYCLE. A COLD FRONT
WILL PUSH ACROSS BOTH TERMINALS AFTER SUNSET RESULTING IN GUSTY
NORTHEASTERLY WINDS OVERNIGHT. SPEEDS WILL DECREASE BY TUESDAY
MORNING.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 342 PM CST MON MAR 4 2013/

SHORT TERM...
COLD FRONT MOVING SOUTH THROUGH THE PANHANDLE THIS AFTERNOON WILL
ACCELERATE SOUTHWARD OVERNIGHT AS A VORT MAX ROTATES AROUND THE BASE
OF THE UPPER LOW MOVING INTO THE NORTHERN PLAINS STATES.  EXPECT
STRONG NORTHERLY WINDS FOR ABOUT 12-15 HOURS FOLLOWING THE FRONT.
AT 06Z NAM MOST SHOWS NORTHERLY WINDS AT 24 KTS AT LBB WHILE THE GFS
MOS SHOWS SPEEDS AT 34KTS.  WILL GO CLOSER TO THE NAM MOS FOR
STRENGTH.  SOME BRIEF LOW CLOUDS WILL BE POSSIBLE FOLLOWING THE
FRONT OVERNIGHT...BUT WITH MUCH DRIER AIR MOVING IN TUESDAY...THE
CLOUDS SHOULD DIMINISH BEFORE MORNING.

AFTER A SECOND VERY WARM DAY TODAY...TUESDAY WILL BE MUCH COOLER
WITH HIGHS EXPECTED TO RANGE FROM THE UPPER 40S TO THE MID
50S...SOME 25-30 DEGREES COOLER.  LIPE

LONG TERM...
FOLLOWING AT LEAST THREE DAYS OF STEADY SOUTHERLY RETURN
FLOW...THE SOUTH PLAINS STILL STANDS TO SEE A FAIR CHANCE OF
MEASURABLE PRECIP THIS WEEKEND AS A LARGE UPPER CYCLONE TRACKS
E-NE OUT OF THE DESERT SOUTHWEST. REGARDING THE PATH AND BEHAVIOR
OF THIS SYSTEM...EARLIER FORECASTS FAVORED THE MORE CONSISTENT
ECMWF AND CMC. 12Z GUIDANCE OFFERED LITTLE EVIDENCE TO WARRANT
DEVIATING FROM THIS THEME...SO WE CONTINUE TO GIVE LESS CREDIT TO
THE OPERATIONAL GFS WHICH REMAINS MORE PROGRESSIVE AND POSITIVELY
TILTED WITH THE TROUGH THAN REMAINING GUIDANCE AND SOME OF THE
GEFS MEMBERS. ALSO...CLIMATOLOGY WITH SUCH DEEP CLOSED LOWS IN
THE DESERT SOUTHWEST WOULD ARGUE IN FAVOR A SLOWER EVOLUTION.

BEYOND THE TIMING DETAILS...THE ECMWF AND GFS ARE BOTH STRUGGLING
TO RESOLVE A POTENTIAL SECOND LOBE OF VORTICITY WRAPPING AROUND
THE CYCLONE BY SAT EVENING. THIS RESULTS IN A DIVIDED UPPER LOW
STRUCTURE BEFORE SIGNIFICANT SPATIAL DIFFERENCES ARISE THEREAFTER
WITH THE PRIMARY 500MB CYCLONE. SUCH DETAILS THIS MANY DAYS OUT
ARE TOO DIFFICULT TO RATIONALIZE WHICH IS MORE CORRECT...SO HAVE
OPTED TO TAILOR THE PRECIP GRIDS FOR A MORE SINGULAR/COMPACT UPPER
LOW MORE IN TUNE WITH THE CMC. ONE SUSPICIOUS DETAIL WITH THE 12Z
ECMWF BY SAT NIGHT IS ITS REDEVELOPMENT OF STRONG ASCENT PRECEDING
THE SECONDARY UPPER LOW WITHIN A POST-PACIFIC FRONTAL REGIME. THIS
DOES APPEAR VERY SUSPECT AND WE WOULD EXPECT THE BEST PRECIP
CHANCES TO EMERGE WITH THE LEADING EDGE OF HEIGHT FALLS AND FROPA
LATE SAT AND SAT NIGHT...BEFORE TAPERING OFF QUICKLY FROM WEST-
EAST ON SUNDAY UNDER DRY SLOTTING. THE WILD CARD TO ALL OF THIS IS
OF COURSE THE FACT THIS SYSTEM IS STILL WELL OFFSHORE IN THE NERN
PACIFIC AND COULD CERTAINLY INTRODUCE MORE COMPLEXITIES IN THE DAYS
AHEAD. UNTIL THIS WAVE IS BETTER SAMPLED BY THE RAOB NETWORK LATER
THIS WEEK...WILL TRY TO REFRAIN FROM MAKING ANY SIGNIFICANT
CHANGES TO THE CURRENT FORECAST.

ON THAT NOTE...ONLY CHANGE THIS CYCLE WAS TO BUMP UP POPS ABOUT
5-10 PERCENT AREA WIDE SAT NIGHT UPON CONSIDERING RICH PWATS AND
MORE-THAN-ADEQUATE DEEP ASCENT ALONG THE FRONT AND HEIGHT FALLS.
MAX TEMPS THROUGH THE PERIOD SHOULD QUICKLY RETURN TO AOA
SEASONABLE LEVELS FOLLOWING TUESDAY'S COOL DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        23  49  28  58  32 /  10   0   0   0   0
TULIA         26  52  28  57  32 /  10   0   0   0   0
PLAINVIEW     28  53  29  58  33 /  10   0   0   0   0
LEVELLAND     29  53  31  60  35 /  10   0   0   0   0
LUBBOCK       29  55  31  60  35 /  10   0   0   0   0
DENVER CITY   30  53  32  60  38 /  10   0   0   0   0
BROWNFIELD    30  55  32  61  36 /  10   0   0   0   0
CHILDRESS     32  56  31  60  35 /  10   0   0   0   0
SPUR          32  56  32  61  35 /  10   0   0   0   0
ASPERMONT     34  57  32  61  37 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Mar 4, 5:25 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
525 AM CST MON MAR 4 2013

TXZ021>044-051130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
525 AM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Castro

When
March 4, 10:00 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 5, 12:10 AM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428419, 428420.